Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 235, NWS Pittsburgh, PA

August 11, 2021Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 11, 2021, 3:34 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 3:34 PM EDT (19:34 UTC)
Expired
Aug 11, 2021, 4:00 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS51 KPBZ 111934
SVRPBZ
PAC051-129-112000-
/O.NEW.KPBZ.SV.W.0235.210811T1934Z-210811T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
334 PM EDT Wed Aug 11 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Westmoreland County in southwestern Pennsylvania...
  Northeastern Fayette County in southwestern Pennsylvania...

* Until 400 PM EDT.

* At 334 PM EDT, a severe thunderstorm was located over
  Connellsville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Connellsville, Mount Pleasant, Scottdale, New Stanton, South
  Connellsville, Perryopolis, Dunbar, Everson, Vanderbilt, Smithton,
  Dawson, and Hunker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3986 7959 3998 7978 4022 7973 4018 7946
      4006 7928
TIME...MOT...LOC 1934Z 214DEG 21KT 4001 7962 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
726 
WWUS51 KPBZ 111948
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Wed Aug 11 2021

PAC051-129-112000-
/O.CON.KPBZ.SV.W.0235.000000T0000Z-210811T2000Z/
Westmoreland PA-Fayette PA-
348 PM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHWESTERN WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...

At 348 PM EDT, a severe thunderstorm was located over Scottdale, or
near Connellsville, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Connellsville, Mount Pleasant, Scottdale, New Stanton, South
Connellsville, Perryopolis, Dunbar, Everson, Vanderbilt, Smithton,
Dawson, and Hunker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3991 7951 4004 7977 4022 7973 4018 7946
      4006 7928
TIME...MOT...LOC 1948Z 214DEG 21KT 4008 7956 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
553 
WWUS51 KPBZ 111952
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
352 PM EDT Wed Aug 11 2021

PAC051-129-112001-
/O.EXP.KPBZ.SV.W.0235.000000T0000Z-210811T2000Z/
Westmoreland PA-Fayette PA-
352 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES WILL EXPIRE AT 400 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3991 7951 4004 7977 4022 7973 4018 7946
      4006 7928
TIME...MOT...LOC 1951Z 214DEG 21KT 4009 7955 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:33 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 11, 1:33 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
133 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An easterly propagating line of thunderstorms currently crossing the
region is producing damaging winds in some locations as it interacts
with remaining dry air aloft in the OH Valley, where in spots, DCAPE
values exceed 1000 j/kg. Instability is present, and cold pool
dominance is likely, so some storms may carry damaging wind gusts.

Thunderstorms will be possible later this afternoon and evening
depending on how much instability recovers the remainder of the day
as shortwaves propagate through the Ohio Valley, with above the
climatological norm warmth and plenty of moisture

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Thunderstorm chances continue into Thursday as embedded shortwaves
advance through the base of an elongated trough center near the
Great Lakes.

Temperature wl also continue to be above average with the support of
warm, moist advection. Thursday is still borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A cold front is anticipated to enter the Ohio River Valley late
Friday/early Saturday. Therefore, thunderstorm chances will persist
ahead along the boundary. The frontal passage will moderate
temperature back to climatological norms for the weekend.

Depending on the position of high pressure, showers may return to
the region starting Monday and carry into Tuesday as warm, moist air
returns from the south.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Restrictions likely with afternoon/early evening convection.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 11, 6:45 AM EDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
645 AM EDT Wed Aug 11 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-121045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
645 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

A Marginal Risk of severe weather is possible today. Damaging wind
gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Marginal Risk of severe weather is outlooked for Thursday, with
damaging wind being the most prominent threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 11, 3:00 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT Wed Aug 11 2021

PAZ029-031-WVZ002-003-111930-
Greene-Washington-Brooke-Ohio-
300 PM EDT Wed Aug 11 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
WASHINGTON...NORTHWESTERN GREENE...OHIO AND BROOKE COUNTIES...

At 300 PM EDT, strong thunderstorms were clustered near Valley Grove,
moving northeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Washington, Avella, Valley Grove, Wolfdale, Bethany, West Finley,
Claysville, Franklin, West Alexander, Taylorstown, West Middletown,
and Green Hills.

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 11 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 16.
  Interstate 79 in Pennsylvania between mile markers 29 and 32.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3996 8044 4006 8058 4035 8054 4011 8015
TIME...MOT...LOC 1900Z 225DEG 15KT 4011 8045
Special weather statement, Aug 11, 3:14 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
314 PM EDT Wed Aug 11 2021

PAZ073>076-111930-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Fayette-
314 PM EDT Wed Aug 11 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...

At 314 PM EDT, strong thunderstorms were clustered near Seven
Springs, or 8 miles east of Connellsville, moving southeast at 35
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Connellsville, South Connellsville, Seven Springs, Dunbar, Everson,
Donegal, Champion, Mill Run, Indian Head, Acme, Jones Mills, and
Laurel Mountain State Park.

This includes Pennsylvania Turnpike between mile markers 85 and 99.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
      4012 7917 4011 7918 4012 7921 4010 7923
      4009 7926 3993 7938 3987 7958 4004 7964
      4012 7955 4022 7928 4020 7913
TIME...MOT...LOC 1914Z 305DEG 37KT 4002 7943
Local storm report, Aug 11, 3:16 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     DARLINGTON              40.81N  80.42W
08/11/2021                   BEAVER             PA   PUBLIC

            TREES DOWN ON A HOUSE

&&

EVENT NUMBER PBZ2102102

WM
Local storm report, Aug 11, 3:20 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     3 NE LOWER BURRELL      40.61N  79.67W
08/11/2021                   WESTMORELAND       PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ2102103

WM
Local storm report, Aug 11, 3:23 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     3 E LAWSON HEIGHTS      40.29N  79.33W
08/11/2021                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER PBZ2102104

WM
Special weather statement, Aug 11, 3:28 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT Wed Aug 11 2021

PAZ073-075-076-112000-
Fayette Ridges-Westmoreland-Fayette-
328 PM EDT Wed Aug 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES...

At 328 PM EDT, a strong thunderstorm was located near South
Connellsville, or near Connellsville, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Uniontown, Connellsville, Scottdale, South Connellsville,
Perryopolis, Dunbar, Everson, Vanderbilt, Dawson, Indian Head, and
Normalville.

This includes Interstate 70 in Pennsylvania between mile markers 51
and 52.

LAT...LON 3985 7965 3994 7979 4021 7970 4004 7935
TIME...MOT...LOC 1928Z 215DEG 21KT 3997 7964

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:57 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Washington33 min
Aug 11, 12:15 PM EDTSpecial Weather StatementPBZButler, Lawrence, Mercer, Venango45 min
Aug 11, 12:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington50 min
Aug 11, 12:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Washington, Westmoreland36 min
Aug 11, 1:17 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland43 min
Aug 11, 1:30 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington30 min
Aug 11, 1:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland49 min
Aug 11, 2:04 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland26 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland34 min
Aug 11, 2:30 PM EDTSpecial Weather StatementPBZWestmoreland30 min
Aug 11, 2:47 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland28 min
Aug 11, 3:00 PM EDTSpecial Weather StatementPBZWashington30 min
Aug 11, 3:14 PM EDTSpecial Weather StatementPBZFayette16 min
Aug 11, 3:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland35 min
Aug 11, 3:28 PM EDTSpecial Weather StatementPBZFayette32 min
Aug 11, 3:59 PM EDTSpecial Weather StatementPBZWestmoreland31 min
Aug 11, 6:18 PM EDTSpecial Weather StatementPBZMercer27 min
Aug 11, 6:43 PM EDTSpecial Weather StatementPBZMercer32 min
Aug 11, 6:45 PM EDTSpecial Weather StatementPBZLawrence30 min
Aug 11, 7:05 PM EDTSpecial Weather StatementPBZForest, Venango25 min
Aug 11, 7:12 PM EDTSpecial Weather StatementPBZBeaver, Lawrence33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.